Aa
Aa
A
A
A
Close
Avatar universal

Aspirin?

My 20 month old may have taken a bayer aspirin at my elderly neighbors...i am not worried about overdose per say. I do know that children are not supposed to take aspirin because of reye syndrome...is that something to worry about with just one aspirin or is a long term type of thing?
4 Responses
Sort by: Helpful Oldest Newest
134578 tn?1614729226
No, aspirin is not poison.  And you are an adult, medically speaking.  You're fine.  ps -- it does not last long in your system, maybe a day.
Helpful - 0
134578 tn?1614729226
I am so sorry, I read your first sentence as "I am 20 years old and might have taken ..."  I can't believe I did that.

About your child taking maybe one aspirin, you can call in to your pedi and ask the after-hours person.  My guess is that one is not going to harm a child, even one that young, but PLEASE reconfirm this with the pediatrician.  

If you can't reach the pediatrician, call a poison-control number, or the 800- number for Bayer, or look on their website.

My guess is that your child did not eat the aspirin.  It is very bitter, if it was not in a kids' formula.  Ever tried to get him to eat something all the way to swallowing, that is bitter?  :)
Helpful - 0
Avatar universal
Thank you AnnieBrooke. Do you know anything about Reye syndrome? My question is...if she did take the aspirin...does she have a greater risk of developing reyes for life or just while the aspirin is in her system? I have looked everywhere on the internet and cannot find an answer to my question. Logically, I would think that it would not affect her in the years to come but I do not know for sure.
Helpful - 0
134578 tn?1614729226
It's not Reye syndrome, it's Reye's syndrome.  Maybe you aren't finding much because it's posted the other way.  Try this link:

http://www.reyessyndrome.org/aspirin.html

It seems clear that the connection is when someone getting over a viral infection then takes aspirin, not just when someone takes an aspirin on a healthy day.

My thoughts are, ask the pediatrician, first.  Also, the child probably didn't take the aspirin, they are really bitter.  And, it isn't going to stay in the system long, more than a couple of days.

Take care.
Helpful - 0
Have an Answer?

You are reading content posted in the Parenting Toddlers (1-5) Community

Top Parenting Answerers
13167 tn?1327194124
Austin, TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
6 essential foods for new moms (and their newborns!)
What to expect in your growing baby
Learn which foods aren't safe to eat when you're eating for two.